Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2024, 3:22 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 3:22 PM CDT (20:22 UTC)
- Expired
- May 17, 2024, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 214 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:40 PM CDT | TSTM WND GST 52 | 6 Nnw Charbonneau, ND | Mesonet station 321480 6 NNW Charbonneau (NDAWN). |
| May 17, 3:49 PM CDT | TSTM WND GST 69 | 2 W Arnegard, ND | NDDOT Site on Highway 85 near Arnegard. |
| May 17, 3:51 PM CDT | TSTM WND GST 49 | 10 Nw Williston, ND | AWOS station KXWA Williston Airport. |
| May 17, 4:07 PM CDT | TSTM WND GST 62 | 2 E Watford City, ND | NDAWN Report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS53 KBIS 172022
SVRBIS
NDC053-105-172115-
/O.NEW.KBIS.SV.W.0001.240517T2022Z-240517T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
322 PM CDT Fri May 17 2024
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern McKenzie County in northwestern North Dakota...
Southwestern Williams County in northwestern North Dakota...
* Until 415 PM CDT.
* At 322 PM CDT, a severe thunderstorm was located over East
Fairview, or 14 miles northeast of Sidney, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Williston, Watford City, Fairview, Alexander, Arnegard, Epping,
Fort Union Trading Post, East Fairview, Theodore Roosevelt National
Park North Unit, Trenton, Wheelock, Cartwright, Sather Dam, Lewis
And Clark State Park, Charbonneau, Spring Brook, Fort Buford State
Historical Site, and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4819 10405 4844 10324 4757 10310 4766 10404
TIME...MOT...LOC 2022Z 271DEG 39KT 4789 10401
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SMITH2 follow-up statements
115
WWUS53 KBIS 172048
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
348 PM CDT Fri May 17 2024
NDC053-105-172115-
/O.CON.KBIS.SV.W.0001.000000T0000Z-240517T2115Z/
McKenzie ND-Williams ND-
348 PM CDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES...
At 347 PM CDT, a severe thunderstorm was located near Alexander, or
15 miles west of Watford City, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watford City, Alexander, Arnegard, Lewis And Clark State Park,
Charbonneau, and Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4803 10388 4819 10320 4769 10312 4776 10387
TIME...MOT...LOC 2047Z 271DEG 39KT 4788 10359
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SMITH219
WWUS53 KBIS 172058
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
358 PM CDT Fri May 17 2024
NDC053-105-172115-
/O.CON.KBIS.SV.W.0001.000000T0000Z-240517T2115Z/
McKenzie ND-Williams ND-
358 PM CDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES...
At 358 PM CDT, a severe thunderstorm was located 5 miles north of
Arnegard, or 8 miles northwest of Watford City, moving east at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watford City, Alexander, Arnegard, Lewis And Clark State Park, and
Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4805 10368 4819 10320 4769 10312 4776 10364
TIME...MOT...LOC 2058Z 267DEG 43KT 4789 10339
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:46 PM CDT, 36 minutes earlier. Its key messages:
- Severe Thunderstorm watch until 02z.
- Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size.
- Windy and cooler on Saturday with highs mostly in the 60s.
- Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week.
Area forecast discussion, May 17, 2:46 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 246 PM CDT Fri May 17 2024 .KEY MESSAGES... - Severe Thunderstorm watch until 02z. - Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size. - Windy and cooler on Saturday with highs mostly in the 60s. - Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week. && .UPDATE... Issued at 241 PM CDT Fri May 17 2024 Quick update that there is now a Severe Thunderstorms watch for most of western and central ND until 02z. Hazards are still 70mph winds and quarter sized hail. It may need to be expanded into the far southeast, but we will see how the storms go. && .DISCUSSION... Issued at 200 PM CDT Fri May 17 2024 The upper level wave has started to move into the state, as seen in satellite with agitated mid level clouds at 18z. Near the Montana/North Dakota border near Glendive, MT, south to Bowman, ND and over to Glen Ullin, ND cumulus has started. We should be warmer than our convective temperature now, so more and more cumulus should start to pop in the next hour, especially with the diffluence over head from the upper level wave. The latest SPC update at 1630z expanded the slight risk through the whole CWA. Some CAMs have isolated storms forming now before the main cold front moves through and forms a line. The main threat is still 70mph winds because of a lack in CAPE, and the storm mode. The storm mode is a line because the shear vector will be parallel to the cold front, continuously allowing new convection to form in the line. DCAPE look very favorable with values around 1000 J/kg, and model soundings have an inverted V with steep lapse rate. This allows the wind to mix down very easily. So the isolated storms that form now, will then combine into a line as the cold front moves in. Timing on the line forming looks to sometime around 21-23z. The CAMs are all a little different on the which storm mode they start as. The line will move west to east, leaving our area around 03z. Most CAMs are confident on that. Then on the back side of the front, more showers and possibly thunderstorms will form again in the west, lasting through the night. Saturday will be breezy on the backside of this front with cold air advection and a tight pressure gradient. Westerly winds will gust to 40mph, with sustained winds at 30mph. We will most likely need a Wind Advisory from Saturday morning, until around 00z. Since we have active storms today, we will wait until the overnight period to issue that. Highs on Saturday will be much cooler in the 60s, this cooler trend will continue through the weekend. Flow aloft this weekend will remain southwest with another low and wave moving through Sunday and Monday. Chances for showers and thunderstorms will continue through the forecast period with the highest chances ending Monday when the southwest flow relaxes some. Mid next week the flow is weak in a quasi-zonal flow. Another big low pressure possibly forms in the Pacific Northwest Wednesday. This could bring another round of storms with diffluence flow aloft and southerly flow at the surface Thursday and Friday. Temperatures look to stay slightly below average in the low to mid 60s through Friday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 200 PM CDT Fri May 17 2024 VFR this afternoon until strong thunderstorms move west to east between 21 and 03z. Overnight light rain may continue until the early morning. Winds will gust around 20kts today from the southwest increasing to 35kts from the west by Saturday morning. Skies will clear out by late morning Saturday except near KMOT where 3kft ceilings could linger, left it as SCT for now until we get more confidence. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith DISCUSSION...Smith AVIATION...Smith
Hazardous weather outlook, May 17, 2:49 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 249 PM CDT Fri May 17 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 249 PM CDT Fri May 17 2024 /149 PM MDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this evening. The expected hazards are damaging winds to 70 mph and quarter sized hail. Severe Thunderstorm watch has been issued for western and central North Dakota. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong westerly winds are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Severe weather can be reported on social media, or by calling 701-223-4582.
In the hours before
Special weather statement, May 17, 2:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
254 PM CDT Fri May 17 2024
NDZ002-011-172030-
Ward ND-Burke ND-
254 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...WESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHERN MOUNTRAIL COUNTIES THROUGH
330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bowbells, or 24 miles north of Stanley, moving east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenmare and Niobe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern North Dakota.
&&
LAT...LON 4858 10197 4854 10237 4871 10240 4884 10205
TIME...MOT...LOC 1954Z 253DEG 23KT 4866 10231
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:54 PM CDT | Special Weather Statement | BIS | Burke | 36 min |
| May 17, 3:32 PM CDT | Special Weather Statement | BIS | Morton, Oliver | 28 min |
| May 17, 3:40 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 50 min |
| May 17, 4:02 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| May 17, 4:10 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 50 min |
| May 17, 4:18 PM CDT | Special Weather Statement | BIS | McHenry, Pierce, Sheridan, Wells | 27 min |
| May 17, 4:25 PM CDT | Special Weather Statement | BIS | Bowman | 35 min |
| May 17, 4:39 PM CDT | Special Weather Statement | BIS | Burleigh, Morton | 36 min |
| May 17, 4:47 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 43 min |
| May 17, 4:48 PM CDT | Special Weather Statement | BIS | Wells | 27 min |
| May 17, 4:54 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 36 min |
| May 17, 5:14 PM CDT | Special Weather Statement | BIS | Morton | 31 min |
| May 17, 5:25 PM CDT | Special Weather Statement | BIS | Adams | 35 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 59 min |
| May 17, 5:46 PM CDT | Special Weather Statement | BIS | Morton | 29 min |
| May 17, 6:20 PM CDT | Special Weather Statement | BIS | Emmons | 25 min |
| May 17, 6:26 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Morton, Sioux | 64 min |
| May 17, 6:42 PM CDT | Special Weather Statement | BIS | Divide | 33 min |
| May 17, 6:54 PM CDT | Special Weather Statement | BIS | Stutsman | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.